Wyoming, 2011High Wind in Wyoming, January 4 to 7, 2011
January 4 to 7, 2011 · NWS CYS · 11 events in 4 counties and zones
A tight surface pressure gradient combined with a fast moving Alberta Clipper to produce strong winds for several days in the wind prone areas of southeast Wyoming.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight surface pressure gradient combined with a fast moving Alberta Clipper to produce strong winds for several days in the wind prone areas of southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 4, 2:48 AM MST, 4 hours 23 minutes earlier.
Area forecast discussion, Jan 4, 2:48 AM MST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
248 AM MST TUE JAN 4 2011
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
THE POTENTIAL FOR STRONG WINDS IN AREAS ALONG AND WEST OF THE
LARAMIE RANGE WILL BE THE MAIN FORECAST CONCERN THROUGH 12Z THURSDAY.
NORTHWEST WIND FLOW ALOFT WILL CONTINUE TO BE OVER THE ROCKIES
DURING THAT TIME. THE HEIGHTS ALOFT WILL SLOWLY BUILD OVER THE
ROCKIES AS THE RIDGE CENTERED NEAR THE WEST COAST AMPLIFIES. THE
WINDS ALOFT INCREASE TONIGHT OVER THE CWA AND PERSIST THROUGH AT
LEAST WEDNESDAY. FOR THAT TIME PERIOD...THE 700 MB WINDS FROM THE
MODELS WILL BE AROUND 45 KNOTS WITH A 300 MB JET OF 90 KNOTS OVER
THE CWA. THE LOW LEVEL HEIGHT DIFFERENCES BETWEEN KCAG AND KCPR
INCREASE AND BECOME FAVORABLE FOR HIGH WINDS LATE THIS EVENING AND
CONTINUING THROUGH 00Z THURSDAY. THE SURFACE PRESSURE GRADIENT
ALSO BECOMES TIGHT WITH THE COLD SURFACE HIGH PRESSURE OVER
NORTHWEST COLORADO AND NORTHERN UTAH. SINCE IT APPEARS THAT THE
STRONGER WINDS WILL START IN THE LATE EVENING...HAVE DECIDED TO
UPGRADE THE HIGH WIND WATCH TO A WARNING FOR THE SOUTHERN LARAMIE
RANGE AND THE KARL AREAS. THE WARNING WILL START AT 04Z AND RUN
THROUGH 00Z THURSDAY. SOME CONCERN THAT HIGH WINDS WILL LINGER INTO
OR THROUGH WEDNESDAY NIGHT OVER THAT AREA AS THE SURFACE PRESSURE
GRADIENT RELAXES SOME...ESPECIALLY IN THE EVENING AND THE 300 MB JET
MOVES FURTHER EAST. FOR NOW WILL KEEP WINDS JUST BELOW HIGH WIND
CRITERIA LEVELS FOR WEDNESDAY NIGHT. BLOWING SNOW WILL BE AN
ISSUE OVER AND WEST OF THE LARAMIE RANGE THROUGH WEDNESDAY NIGHT.
THE WARMER TEMPERATURES ON WEDNESDAY MAY HELP TO MINIMIZE THE THREAT
SOME.
TEMPERATURES WILL CONTINUE TO SLOWLY MODERATE OVER THE CWA THROUGH
WEDNESDAY NIGHT AS THE 700 MB TEMPERATURES INCREASE AND WITH THE
WESTERLY WINDS. READINGS WILL FINALLY RETURN TO JUST ABOVE NORMAL
VALUES IN MANY AREAS EAST OF THE LARAMIE RANGE BY WEDNESDAY AND
WEDNESDAY NIGHT. SEVERAL WEAK SHORTWAVE TROUGHS WILL MOVE ACROSS
THE REGION DURING THIS PERIOD WITH MOST MODELS FOCUSING ON THIS
AFTERNOON AND EVENING AND AGAIN WEDNESDAY NIGHT. THOSE SHORTWAVES
WILL INCREASE THE MOISTURE AND CLOUD COVER SOME AND ENHANCE THE
POTENTIAL FOR LIGHT SNOW OVER THE HIGHER ELEVATIONS OF THE SNOWY
RANGE. ANY SNOWFALL AMOUNTS WILL BE LIGHT WITH THE MOST IN ANY 6
HOUR PERIOD BEING BETWEEN ONE HALF AND ONE INCH. OVER THE REST OF
THE CWA THERE SHOULD BE CONSIDERABLE MID AND HIGH CLOUD COVER LATER
TODAY THROUGH 12Z THURSDAY.
.LONG TERM...THURSDAY THROUGH MONDAY EVENING
GUSTY WINDS TO CONTINUE THURSDAY AS GFS SHOWS 700MB WINDS FROM THE
NORTHWEST AT 35-40KTS. OTHERWISE...THURSDAY LOOKS DRY WITH THE
EXCEPTION OF THE SNOWY AND SIERRA MADRE RANGES...WHERE SOME
OROGRAPHIC SNOWS CONTINUE.
UPPER RIDGE LOOKS TO MOVE OVER THE AREA FRIDAY INTO SATURDAY.
WINDS TO LIGHTEN UP AND TEMPERATURES RESPOND. LOOKING AT HIGHS
CLIMBING INTO THE MID AND UPPER 30S FOR BOTH DAYS WITH LOWS IN THE
UPPER TEENS AND LOW 20S.
OUR NEXT FRONTAL SYSTEM BEGINS TO IMPACT THE AREA SATURDAY
NIGHT/SUNDAY AS RIDGE AXIS MOVES OFF TO THE EAST AND A CLOSED LOW
TRACKS ACROSS MONTANA. GFS AND ECMWF VERY SIMILAR ON TIMING AND
LOCATION OF QPF WITH THIS FRONT. WENT AHEAD AND UPPED POPS FOR ALL
AREAS OVER GUIDANCE WITH BEST CHANCES FOR SNOW AFTER MIDNIGHT
SATURDAY INTO SUNDAY. BOTH MODELS SHOWING DECENT QPF AMOUNTS AS
WELL. BUT WITH FAST MOVEMENT OF THE FRONT...HEADLINES PROBABLY ARE
NOT GOING TO BE NEEDED. ONE AREA THAT IS OF CONCERN IS
TEMPERATURES SUNDAY INTO MONDAY. BEHIND THE FRONT...THE GFS IS
FORECASTING 700MB TEMPERATURES TO FALL TO -18C ACROSS CENTRAL
WYOMING AND -14C OVER THE PANHANDLE. DID GO LOWER THAN GUIDANCE ON
TEMPERATURES FOR THIS TIME FRAME. GOING TO BE A COLD WEEK AS
700MB TEMPERATURES STAY -18 TO -20C THROUGH WEDNESDAY.
&&
.AVIATION...12Z TAFS
VFR CONDITIONS TO CONTINUE WITH NORTHWEST WINDS. NO WEATHER
IMPACTS EXPECTED THROUGH THE NEXT FEW DAYS. WINDS WILL BEGIN TO
INCREASE THIS EVENING FOR OUR WYOMING TAF SITES.
&&
.FIRE WEATHER...TEMPERATURES WILL SLOWLY WARM OVER THE CWA THROUGH
FRIDAY AND MINIMUM RELATIVE HUMIDITIES GRADUALLY DROP. THE MINIMUM
VALUES FOR WEDNESDAY AND THURSDAY WILL BE BETWEEN 30 AND 35 PERCENT
EAST OF THE LARAMIE RANGE. THE MAIN CONCERN WILL BE WESTERLY SURFACE
WINDS GUSTING AS HIGH AS 60 MPH TONIGHT AND WEDNESDAY ALONG AND
WEST OF THE LARAMIE RANGE. FURTHER EAST...WIND GUSTS ARE EXPECTED TO
BE UP TO 35 MPH DURING THOSE TIMES. ABOVE NORMAL TEMPERATURES WILL
BE OVER MUCH OF THE CWA THROUGH SATURDAY. THEN A COLD FRONT WILL
MOVE ACROSS THE REGION SATURDAY NIGHT AND WILL USHER IN COLD
TEMPERATURES AND A CHANCE OF SNOW WHICH WILL CONTINUE THROUGH AT
LEAST NEXT WEDNESDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 9 PM TONIGHT TO 5 PM WEDNESDAY FOR WYZ106-
WYZ110-WYZ116-WYZ117.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...WEILAND
LONG TERM/AVIATION...CLAYCOMBHazardous weather outlook, Jan 4, 3:48 AM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
348 AM MST TUE JAN 4 2011
WYZ106-110-116-117-051100-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
348 AM MST TUE JAN 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WEST WINDS WILL BE ON THE INCREASE THIS AFTERNOON AND WILL BECOME
STRONG THIS EVENING. WEST WINDS GUSTING TO 60 MPH APPEAR LIKELY THIS
EVENING. A HIGH WIND WARNING HAS BEEN POSTED FOR OUR WIND PRONE
AREAS OF BORDEAUX...ARLINGTON...ELK MOUNTAIN AND THE SOUTHERN LARAMIE
RANGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE HIGH WIND WARNING WILL CONTINUE THROUGH WEDNESDAY AFTERNOON AT
5 PM WITH WINDS GUSTING TO 60 MPH.
OUR NEXT CHANCE FOR SNOW LOOKS TO BE SATURDAY EVENING THROUGH
SUNDAY AS A VERY COLD LOW PRESSURE SYSTEM MOVES THROUGH
MONTANA...FORCING A COLD FRONT THROUGH WYOMING AND NEBRASKA
PANHANDLE SATURDAY NIGHT. ACCUMULATING SNOWS ARE POSSIBLE ALONG
AND BEHIND THE FRONT THROUGH SUNDAY. TEMPERATURES WILL STRUGGLE TO
GET OUT OF THE TEENS MONDAY THROUGH WEDNESDAY. WIND CHILL
TEMPERATURES ARE EXPECTED TO FALL WELL BELOW ZERO FOR THE FIRST
PART OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-108-109-111>114-
119-051100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-GOSHEN COUNTY-
CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-EAST LARAMIE COUNTY-
348 AM MST TUE JAN 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
OUR NEXT CHANCE FOR SNOW LOOKS TO BE SATURDAY EVENING THROUGH
SUNDAY AS A VERY COLD LOW PRESSURE SYSTEM MOVES THROUGH
MONTANA...FORCING A COLD FRONT THROUGH WYOMING AND NEBRASKA
PANHANDLE SATURDAY NIGHT. ACCUMULATING SNOWS ARE POSSIBLE ALONG
AND BEHIND THE FRONT THROUGH SUNDAY. TEMPERATURES WILL STRUGGLE TO
GET OUT OF THE TEENS MONDAY THROUGH WEDNESDAY. WIND CHILL
TEMPERATURES ARE EXPECTED TO FALL WELL BELOW ZERO FOR THE FIRST
PART OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ103-105-107-115-118-051100-
NORTH LARAMIE RANGE-SHIRLEY BASIN-EAST PLATTE COUNTY-
LARAMIE VALLEY-CENTRAL LARAMIE COUNTY-
348 AM MST TUE JAN 4 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
WEST WINDS WILL BE ON THE INCREASE THIS AFTERNOON AND WILL BECOME
STRONG THIS EVENING. WEST WINDS GUSTING BETWEEN 40 AND 50 MPH WILL
BE POSSIBLE THIS EVENING AND CONTINUE OVER NIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WIND GUSTS OF 40 TO 50 MPH WILL CONTINUE THROUGH WEDNESDAY.
OUR NEXT CHANCE FOR SNOW LOOKS TO BE SATURDAY EVENING THROUGH
SUNDAY AS A VERY COLD LOW PRESSURE SYSTEM MOVES THROUGH
MONTANA...FORCING A COLD FRONT THROUGH WYOMING AND NEBRASKA
PANHANDLE SATURDAY NIGHT. ACCUMULATING SNOWS ARE POSSIBLE ALONG
AND BEHIND THE FRONT THROUGH SUNDAY. TEMPERATURES WILL STRUGGLE TO
GET OUT OF THE TEENS MONDAY THROUGH WEDNESDAY. WIND CHILL
TEMPERATURES ARE EXPECTED TO FALL WELL BELOW ZERO FOR THE FIRST
PART OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
High Wind, North Snowy Range Foothills
- When
- January 4, 7:11 AM MST to 2:26 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor at Arlington measured sustained winds over 40 mph.
High Wind, South Laramie Range Foothills
- When
- January 4, 5:55 PM MST to January 5, 10:20 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UP railroad sensor at Emkay recorded sustained winds in excess of 40 mph and wind gusts in excess of 58 mph through the period with a peak gust of 72 mph 5/0215 MST.
High Wind, North Snowy Range Foothills
- When
- January 4, 6:31 PM MST to January 6, 12:30 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor at Arlington recorded sustained winds over 40 mph and at times greater than 50 mph throughout the period. In addition there were multiple gusts in excess of 58 mph with a peak gust of 65 mph 5/2321 MST.
High Wind, South Laramie Range
- When
- January 4, 9:02 PM MST to 11:12 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Vedauwoo measured sustained winds over 40 mph.
High Wind, South Laramie Range Foothills
- When
- January 5, 2:11 AM MST to 7:16 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Wyo Hill recorded sustained winds in excess of 40 mph and wind gusts greater than 58 mph throughout the period with a peak gust of 61 mph 5/0306 MST. A semi-trailer was blown over on Interstate 25.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 5, 3:45 AM MST to 2:20 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor at Bordeaux recorded sustained winds in excess of 40 mph and gusts over 58 mph through the period with a peak gust of 68 mph 5/0910 MST.
High Wind, South Laramie Range
- When
- January 5, 6:57 AM MST to 4:22 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Vedauwoo recorded sustained winds over 40 mph and gusts greater than 58 mph throughout the period with a peak gust of 65 mph 5/1252 MST.
High Wind, South Laramie Range
- When
- January 5, 1:02 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 66 kt (76 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A COOP observer estimated a wind gust of 76 mph.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 5, 9:45 PM MST to January 6, 6:15 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor at Bordeaux recorded sustained winds over 40 mph and gusts greater than 58 mph throughout the period. Peak gust of 65 mph was recorded at 5/2210 MST, 5/2255 MST, 6/1510 MST and 6/1640 MST.
High Wind, South Laramie Range Foothills
- When
- January 6, 12:15 AM MST to January 7, 1:35 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UP railroad sensor at Emkay recorded sustained winds in excess of 40 mph and wind gusts greater than 58 mph throughout the period with a peak gust of 77 mph 6/0445 MST.
High Wind, South Laramie Range Foothills
- When
- January 6, 4:26 AM MST to 6:06 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Wyo Hill recorded sustained winds over 40 mph and gusts greater than 58 mph through the period with a peak gust of 60 mph 6/0506 MST. A semi-truck was blown over on Interstate 25 near milepost 3. The driver was uninjured..
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow in New York, January 4 to 6, 2011$75,000 · 3 events
- Flooding in Montana, January 4 to 7, 20112 events
- Winter Weather in Michigan, January 4, 20111 event
- Waterspout in South Atlantic Coastal Waters, January 4, 20111 event
- High Wind in Texas, January 4, 201153 kt wind · 1 event
- Wildfire in Arkansas, January 4 to 5, 20111 event
- Lake-Effect Snow in New York, January 4 to 5, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268543, 268534, 268544, 268539, 268536, 268546, 268541, 268542, 268547, 268535, 268538.